Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 78, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 1:17 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 1:17 PM MST (20:17 UTC)
- Expired
- Aug 12, 2017, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
331
WGUS55 KFGZ 122017
FFWFGZ
AZC005-122315-
/O.NEW.KFGZ.FF.W.0078.170812T2017Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
117 PM MST SAT AUG 12 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County and Antelope Canyon in north central Arizona...
* Until 415 PM MST
* At 114 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over Antelope Creek. Flash flooding is expected to
begin in slot canyons shortly.
* Some locations that will experience flooding include...
Antelope Canyon, Antelope Creek Basin, Antelope Canyon Near Sr 98.
This includes the following streams and drainages...Antelope Creek...
Kaibito Creek...Sand Wash and Peach Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! Get out of slot canyons! Act quickly to
protect your life!
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
3700 11134
$$
TM3 follow-up statements
976
WGUS75 KFGZ 122129
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
229 PM MST SAT AUG 12 2017
AZC005-122315-
/O.CON.KFGZ.FF.W.0078.000000T0000Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
229 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
ANTELOPE CANYON IN COCONINO COUNTY...
At 224 PM MST, thunderstorms have ended across the warned area. No
reports of flash flooding have been received yet. However, flash
flooding will continue to be possible in the slot canyons for the
next few hours.
Some locations that may experience flooding include...
Antelope Canyon, Antelope Creek Basin, Antelope Canyon Near State
Road 98.
This includes the following streams and drainages...Antelope Creek...
Kaibito Creek...Sand Wash and Peach Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
3700 11134
$$
TM102
WGUS75 KFGZ 122239
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
339 PM MST SAT AUG 12 2017
AZC005-122315-
/O.CON.KFGZ.FF.W.0078.000000T0000Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
339 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
ANTELOPE CANYON IN COCONINO COUNTY...
At 337 PM MST, thunderstorms ended across the warned area. No
reports of flash flooding have been received yet. However, flash
flooding will continue to be possible in the slot canyons for the
next hour.
Some locations that may experience flooding include...
Antelope Canyon, Antelope Creek Basin, Antelope Canyon Near State
Road 98.
This includes the following streams and drainages...Antelope Creek...
Kaibito Creek...Sand Wash and Peach Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
3700 11134
$$
TM332
WGUS75 KFGZ 122316
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
416 PM MST SAT AUG 12 2017
AZC005-122326-
/O.EXP.KFGZ.FF.W.0078.000000T0000Z-170812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
416 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING FOR ANTELOPE CANYON IN
COCONINO COUNTY HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to monitor weather conditions.
LAT...LON 3673 11125 3657 11127 3658 11137 3700 11146
3700 11134
$$
TMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:48 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 9:48 AM MST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 948 AM MST Sat Aug 12 2017 .SYNOPSIS...Expect typical monsoon weather conditions through the weekend. Drier air will bring a decreasing trend in storms beginning Monday, with mostly dry weather from Tuesday onward. && .DISCUSSION...The KFGZ 12Z sounding showed ample moisture (0.87 PWat) over norther Arizona this morning. Two weak inversions were noted between 500 and 450 mb. A weak trough, as seen on WV, is moving through far northern Arizona and Utah this morning. This is helping to trigger showers and thunderstorms in northwestern Coconino County already this morning. Updated POPs in this area for this morning. && .PREV DISCUSSION /413 AM MST/...Low level moisture remains plentiful across the region this morning with sfc dewpoints in the 50s, though westerly mid and upper level flow has caused drying aloft. This setup will continue through the weekend with typical monsoon thunderstorm coverage during the afternoon and evening, with lower chances during the overnight hours. The steering flow will push storms toward the E-NE both today and Sunday. Fairly slow storm motion will bring a chance of localized heavy rainfall/flooding. Hail and gusty winds will also accompany the stronger cells. Monday, continued westerly flow aloft will lead to additional drying with storm chances falling to the slight chance category for most areas. By Tuesday, further drying associated with an upper trough passage should be sufficient to end storm chances for the majority of northern Arizona with the exception of the White Mtns region where a slight chance will persist. Breezy southwest winds are also likely on Monday and Tuesday as the trough moves through. Dry conditions with near average daytime temperatures should persist through at least Friday. && .AVIATION...For the 18Z package...A few isolated showers and thunderstorms are continuing early this morning. More widespread shower and thunderstorm activity will develop by this afternoon, with localized MVFR/IFR conditions in the strongest storms. Storm coverage and intensity will decrease after 03Z Sun. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A moist monsoon air mass will bring an elevated chance of showers and thunderstorms today and Sunday, with temperatures slightly below normal. Monday through Wednesday...A drier air mass is forecast to move back into the region early next week with decreasing storm chances. Temperatures will be near to slightly below normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/JJ AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 426 AM MST Sat Aug 12 2017 AZZ004>018-037>040-130230- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 426 AM MST Sat Aug 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Lingering monsoon moisture will lead to scattered showers and thundertorms, mainly during the afternoon and evening. Some local areas could see heavy rain lead to flash flooding, and this will be the main concern. Small hail and gusty winds are also possible with stronger cells. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect typical monsoon weather conditions Sunday with scattered showers and thunderstorms. Thunderstorm threats will include lightning, heavy rain, and small hail. Drier air will bring decreasing thunderstorm activity Monday, with little to no chance of storms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 12, 12:09 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 12, 1:01 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 12, 3:03 PM MST | Special Weather Statement | FGZ | 12 min | |
| Aug 12, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 26 min |
| Aug 12, 4:58 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.